Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 239, NWS Aberdeen, SD

September 15, 1997Faulk County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 15, 1997, 12:57 AM CDT for Faulk County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 15, 1997, 12:57 AM CDT (05:57 UTC)
Expired
Sep 15, 1997, 1:45 AM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Faulk County, SD

What was reported inside it

TimeReportWhereRemark
Sep 15, 12:58 AM CDTHail 1Faulkton, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 150555 RRA
SVRABR
SDC049-150645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1257 AM CDT MON SEP 15 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN FAULK COUNTY - NORTHEASTERN SOUTH DAKOTA

* UNTIL 145 AM CDT
 
* SOME LOCATIONS AFFECTED
  MIRANDA                             AROUND 105 AM CDT
  ROCKHAM                             AROUND 125 AM CDT
  ZELL                                AROUND 140 AM CDT

* AT 1254 AM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 41 MILES SOUTHWEST OF ABERDEEN OR 5 MILES NORTHWEST OF
  MIRANDA MOVING EAST AT 25 MPH.

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

MM/DEE
 
 
*

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 9:41 AM CDT, 15 hours 16 minutes earlier.

Area forecast discussion, Sep 14, 9:41 AM CDT, 15 hours 16 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
940 AM CDT SUN SEP 14 1997

OBSERVER AT PIR SEEMED TO INDICATE THE SHOWERS OVER CENTRAL SOUTH
DAKOTA WERE WEAK. THE SHOWER ACTIVITY IS PROBABLY OVERACCENUTATED ON
THE 88D SINCE WERE LOOKING UP AT AROUND 20,000 FEET. OK ON PRECIPITATION
HOWEVER...CLOUDS MAY BE THE PROBLEM. BACK EDGE OF CLOUD SHIELD WAS
CLEAR BACK IN SOUTHWEST SOUTH DAKOTA AT 10Z. THIS WOULD GIVE MOST OF
THE CWA A MOSTLY CLOUDY DAY SINCE A THICK MID AND HIGH LEVEL CLOUD DECK
EXISTS OVER THE AREA. THIS SHOULD HOLD TEMPERATURES DOWN...ALTHOUGH
TEMPERATURES ARE ALREADY AHEAD OF SCEDULE. WILL UPDATE TO LEAVE CLOUDS
IN ACROSS MOST OF THE AREA THIS AFTERNOON.

.ABR...NONE.

CB

In the hours before

Local storm report, Sep 14, 11:09 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
1109 PM CDT SUN SEP 14 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1104 PM    MILLER                    SD   1.75 INCH HAIL
09/14/97   HAND

MIDDLEBROOKE
Local storm report, Sep 14, 11:10 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
1109 PM CDT SUN SEP 14 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1104 PM    MILLER                    SD   1.75 INCH HAIL
09/14/97   HAND

MIDDLEBROOKE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:00 PM CDTSevere Thunderstorm WarningABRSully60 min
Sep 14, 7:52 PM CDTSevere Thunderstorm WarningABRPotter, Sully68 min
Sep 14, 8:38 PM CDTSevere Thunderstorm WarningABRHughes, Hyde62 min
Sep 14, 9:01 PM CDTSevere Thunderstorm WarningABRSully49 min
Sep 14, 10:41 PM CDTSevere Thunderstorm WarningABRHand49 min
Sep 15, 12:40 AM CDTSevere Thunderstorm WarningABRSpink50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.